It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


Hello All,

I have seen so many postings about statins and pain and other side-effects associated with taking them. So, I thought I'd share my own experience with you.

I'm "walking proof" that Lipitor (atorvastatin calcium) can be bad for you. Having said that, I have been taking Lipitor 10mg every day for years and have found no significant side-effects. Increasing the dosage, however, was altogether a different experience.

I have Familial Hyperlipidemia and I'm relatively skinny (I use low-fat dairy products and abstain from red meats), so diet has had no effect on my total cholesterol count. My father had his first coronary at age 34 and died from a stroke at age 44 (this, doctors say, makes me a high risk.)

Usually, my cholesterol is pretty high (5.4 being the "acceptable average") at around 8, but some time back I decided that taking Lipitor was a waste of money, so stopped taking it altogether. My cholesterol rocketed to almost 10, which according to my doctor is "a heart-attack waiting to happen". He immediately put me back on Lipitor and changed the dosage to 40mg/day. The first week or so did not produce significant side-effects and I continued to use it.

At first, I noticed that I had an inflammatory-like pain in my right foot. It was constantly hot and I couldn't touch it without a lot of pain. I started treating it with Ibuprofen, but the pain got worse. A week later, my left foot started aching, first with muscle spasms in my toes, then spreading to the ankles, both of which looked like they had bags of water surrounding them. As the pain got progressively worse and walking virtually impossible, my brother took me to A&E, where they did blood tests and sent me for x-rays. They thought that I had twisted my ankles, because they were discoloured (purple and red), but the x-rays showed nothing unusual. The blood tests came back with high inflammation levels and not much else. I was sent home (diagnosis : Myalgia) and told to put my feet up. At stages, I was unable to walk normally, and was wheeled around in a wheelchair for further tests. Touching the skin, made me cringe with pain.

After more blood tests and DVT (deep vein thrombosis) scans (I had developed a lump under my skin in the calf area), the doctors were no closer to an answer and sent me to a specialist, who diagnosed "Reactive Arthritis". At this stage, I was walking by pushing my feet forward, much like an aged person with a walker! I am only 34 years old!

I was in "constant" pain, whether I sat with my feet up or lay down - even contact with my bedsheets was painful. I ceased taking Lipitor and it took me about 6-7 weeks for the pain to disappear and the swelling to go down completely.

For those of you with similar problems, I can recommend a menthol solution (gel) which helped tremendously in alleviating the pain. It is something they rub onto horses legs after training. As I'm in South Africa, I'm not sure what the name is around the globe, but try to get something similar to Ice Man Herbal (Menthol) Cooling Gel, which is amazingly soothing for any aches and pains (external use only). The gel is also quick drying, so leaves no nasty residue.

Furthermore, I can only say that leaving the Lipitor behind has perhaps increased my cholesterol, but it's a darn sight better than walking around like an aged crone. I'm pretty sure there are healthier alternatives out there, we just have to find them. As for supplementing with natural minerals/vitamins, I do believe that they are healthier in the long run. (I take a daily dose of 1,000mg Vitamin C which is time-released and Omega-3 in the form of Fish Oil) and eat lots of avocado, which is proven to lower cholesterol.

I wish you all good luck in Health,

RC2K
:nono:





All times are GMT -7. The time now is 04:23 PM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!